Alert archive / Nebraska / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 29, NWS Cheyenne, WY

June 12, 2016Sioux County, Nebraska; Goshen County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at Jun 12, 2016, 5:40 PM MDT for Sioux County, Nebraska; Goshen County, Wyoming. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 12, 2016, 5:40 PM MDT (23:40 UTC)
Expired
Jun 12, 2016, 6:15 PM MDT
In force
35 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Sioux County, NE, Goshen County, WY

The radar

The Cheyenne radar (KCYS), 125 km from the middle of the area, began a volume at 23:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 12, 5:45 PM MDTHAIL 12 N Torrington, WYHEAVY RAIN AND HAIL NICKEL TO QUARTER SIZE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KRAP), launched 12:00Z, 11.7 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2016-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 29 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2016-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
29 J/kg
Mixed-layer CIN
-499 J/kg
Mixed-layer LCL
1742 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-46 m²/s²
0-3 km storm-relative helicity
-32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

537 
WUUS55 KCYS 122340
SVRCYS
NEC165-WYC015-130015-
/O.NEW.KCYS.SV.W.0029.160612T2340Z-160613T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
540 PM MDT SUN JUN 12 2016

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN SIOUX COUNTY IN THE PANHANDLE OF NEBRASKA...
  EAST CENTRAL GOSHEN COUNTY IN SOUTHEASTERN WYOMING...

* UNTIL 615 PM MDT

* AT 540 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
  TORRINGTON...MOVING NORTHEAST AT 15 MPH.

  HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  TORRINGTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
CHEYENNE.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4204 10419 4215 10423 4240 10394 4207 10394
TIME...MOT...LOC 2340Z 239DEG 14KT 4214 10410 

HAIL...0.88IN
WIND...60MPH
 
$$

CLAYCOMB
2 follow-up statements
063 
WWUS55 KCYS 122352
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
552 PM MDT SUN JUN 12 2016

NEC165-WYC015-130015-
/O.CON.KCYS.SV.W.0029.000000T0000Z-160613T0015Z/
SIOUX NE-GOSHEN WY-
552 PM MDT SUN JUN 12 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM MDT
FOR SOUTHWESTERN SIOUX AND EAST CENTRAL GOSHEN COUNTIES...

AT 551 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR TORRINGTON...
MOVING NORTHEAST AT 10 MPH.

HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL. A DOWNBURST WIND
         GUST OF 63MPH WAS REPORTED AT THE TORRINGTON AIRPORT.

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
TORRINGTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
CHEYENNE.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. A FLASH FLOOD WARNING IS IN EFFECT FOR THE
TORRINGTON AREA UNTIL 845 PM THIS EVENING. DO NOT DRIVE YOUR VEHICLE
THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4205 10418 4211 10421 4240 10394 4207 10394
TIME...MOT...LOC 2351Z 247DEG 10KT 4210 10414 

HAIL...0.88IN
WIND...60MPH
 
$$

CLAYCOMB
060 
WWUS55 KCYS 130008
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
608 PM MDT SUN JUN 12 2016

NEC165-WYC015-130017-
/O.EXP.KCYS.SV.W.0029.000000T0000Z-160613T0015Z/
SIOUX NE-GOSHEN WY-
608 PM MDT SUN JUN 12 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN SIOUX AND EAST
CENTRAL GOSHEN COUNTIES WILL EXPIRE AT 615 PM MDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER HEAVY RAIN
IS STILL POSSIBLE WITH THIS THUNDERSTORM.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
CHEYENNE.

LAT...LON 4205 10418 4211 10421 4240 10394 4207 10394
TIME...MOT...LOC 0006Z 239DEG 14KT 4210 10414 

$$

CLAYCOMB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 4:39 PM MDT, 1 hour 1 minute earlier.

Area forecast discussion, Jun 12, 4:39 PM MDT, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Cheyenne WY
439 PM MDT SUN JUN 12 2016

.SHORT TERM...(Tonight through Tuesday night)
Issued at 437 PM MDT Sun Jun 12 2016

Thunderstorms will continue over southeast Wyoming and western
Nebraska Panhandle this afternoon. Following a few severe
thunderstorms early this afternoon, the severe threat is
diminishing. May see a few more marginal severe thunderstorms
over the next hour or two but the threat will diminish. mid level
lapse rates and CAPE values are lower in northern and far eastern
portions of the forecast area. Therefore not expecting as strong
of thunderstorm updrafts, especially by this evening.

The main chances for severe thunderstorms will be Monday
afternoon. Shortwave energy will move across the forecast area in
the afternoon. Stronger synoptic forcing will be accompanied by
2000-3000 j/kg of CAPE and 30-40 kts of 0-6 km bulk shear, which
should produce supercell thunderstorms with strong updrafts.
Expecting large and possibly very large hail with some storms,
especially along and east of the Laramie Range. A few tornadoes
will also be possible given easterly low level winds and rapid
veering of the winds from the boundary layer into the mid levels
of the atmosphere. Heavy rain is also expected with some
thunderstorms which may lead to localized flash flooding Monday
afternoon and evening.

.LONG TERM...(Wednesday through Sunday)
Issued at 437 PM MDT Sun Jun 12 2016

The shortwave will be exiting to the east on Wednesday with
heights rising across SE Wyoming and the western Nebraska
Panhandle by midweek as the upper high over New Mexico becomes
more extensive across the central and southern Rockies. Only some
small PoPs will be carried for the very northern part of the
Nebraska Panhandle on Friday as a minor shortwave rides over the
top of the upper ridge. Otherwise warm again for the mid to latter
part of next week with 80s and 90s east of the Laramie Range and
80s in the high valleys out west...60s above 9000 feet elevation.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1140 AM MDT Sun Jun 12 2016

Scattered showers and isolated thunderstorms already developing
across eastern Colorado into the southern Nebraska Panhandle late
this morning...moving northeast. Carried periodic MVFR
visibilities for Laramie...Cheyenne...Sidney and Alliance this
afternoon into the early evening due to passing showers and
thunderstorms...and put mention of vicinity thunderstorms for
Scottsbluff and Chadron this afternoon and early evening. NAM
pushing hard for fog across Cheyenne and the southern Nebraska
Panhandle early tomorrow morning...but other guidance namely the
GFS (which has a low probability of detection) and the HRRR (which
has a higher POD) doesn't offer fog and low stratus tonight. Given
wind directions fog for those areas is not out of the realm of
possibility given potential of lingering moisture in the wake of
this afternoons thunderstorms...but for now confidence not high
enough to include in the forecast.

&&

.FIRE WEATHER...
Issued at 127 PM MDT Sun Jun 12 2016

Showers and thunderstorms expected over much of southeast wyoming
and western Nebraska Panhandle Monday as a disturbance moves
across the area. Cool and dry Tuesday then turning warmer through
the later portions of the week but generally remaining dry. Main
chance for showers and thunderstorms will be in the mountains.

&&

.HYDROLOGY...
Issued at 127 PM MDT Sun Jun 12 2016

The flood threat continues to decrease as more and more snow melt
comes out of the mountains and snow pack decreases. Will keep an
eye on any thunderstorms which move over the snowy and sierra
madre ranges the next few weeks. At this time the likelihood of
high impact flooding is low as widespread heavy rains over the
mountains appears unlikely given the current weather pattern.

&&

.CYS Watches/Warnings/Advisories...
WY...None.
NE...None.

&&

SHORT TERM...SML
LONG TERM...JG
AVIATION...JG
FIRE WEATHER...SML
HYDROLOGY...SML
Hazardous weather outlook, Jun 12, 10:55 AM MDT, 6 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1055 AM MDT SUN JUN 12 2016

WYZ103>106-109>117-131000-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
CENTRAL CARBON COUNTY-NORTH SNOWY RANGE FOOTHILLS-
SOUTHWEST CARBON COUNTY-SIERRA MADRE RANGE-
UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-LARAMIE VALLEY-
SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
1055 AM MDT SUN JUN 12 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP EARLY THIS
AFTERNOON OVER THE MOUNTAINS AND SPREAD EAST ONTO THE ADJACENT
FOOTHILLS AND VALLEYS BY LATE AFTERNOON. GUSTY WINDS TO 50
MPH...SMALL HAIL...FREQUENT LIGHTNING AND BRIEF MODERATE TO
HEAVY RAINFALL WILL BE POSSIBLE WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP MONDAY
AFTERNOON...ESPECIALLY OVER THE HIGHER TERRAIN. GUSTY WINDS
TO 50 MPH...SMALL HAIL...FREQUENT LIGHTNING AND BRIEF MODERATE
TO HEAVY RAINFALL WILL BE POSSIBLE WITH THE STRONGER STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY OR TONIGHT.

NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-118-119-
131000-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-
NIOBRARA COUNTY-EAST PLATTE COUNTY-GOSHEN COUNTY-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
1055 AM MDT SUN JUN 12 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF PANHANDLE
NEBRASKA...EAST CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP EARLY THIS AFTERNOON OVER
THE MOUNTAINS AND SPREAD EAST ONTO THE PLAINS BY LATE AFTERNOON.
GUSTY WINDS TO 60 MPH...HAIL UP TO ONE INCH...FREQUENT LIGHTNING AND
MODERATE TO HEAVY RAINFALL WILL BE POSSIBLE WITH A FEW STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP MONDAY AFTERNOON
EVENING ALONG AND EAST OF THE LARAMIE RANGE. SOME STRONG TO SEVERE
THUNDERSTORMS WILL BE POSSIBLE...MAINLY EAST OF A LINE FROM LUSK
TO LARAMIE. THE MAIN THREATS WILL BE LARGE HAIL...LOCALLY HEAVY
RAINFALL...FREQUENT LIGHTNING AND GUSTY WINDS TO 60 MPH. A FEW
TORNADOES WILL BE POSSIBLE OVER THE WESTERN NEBRASKA PANHANDLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY OR TONIGHT.

In the hours before

Local storm report, Jun 12, 2:48 PM MDT, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
248 PM MDT SUN JUN 12 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0147 PM     HAIL             3 S CHEYENNE            41.10N 104.79W
06/12/2016  E1.25 INCH       LARAMIE            WY   PUBLIC

&&

JG
Local storm report, Jun 12, 2:51 PM MDT, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHEYENNE WY
251 PM MDT SUN JUN 12 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0147 PM     HAIL             5 S CHEYENNE            41.07N 104.79W
06/12/2016  E1.25 INCH       LARAMIE            WY   PUBLIC

&&

JG
Local storm report, Jun 12, 2:58 PM MDT, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
258 PM MDT SUN JUN 12 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0256 PM     HAIL             7 SW WHEATLAND          41.98N 105.06W
06/12/2016  E1.00 INCH       PLATTE             WY   TRAINED SPOTTER

&&

JG
Local storm report, Jun 12, 3:18 PM MDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
318 PM MDT SUN JUN 12 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0316 PM     HAIL             5 SW WHEATLAND          42.00N 105.03W
06/12/2016  E1.75 INCH       PLATTE             WY   PUBLIC

            REPORTED AT WHEATLAND RESERVOIR NUMER 1.

&&

JG
Local storm report, Jun 12, 3:22 PM MDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
322 PM MDT SUN JUN 12 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             7 WNW WHEATLAND         42.09N 105.09W
06/12/2016  E2.50 INCH       PLATTE             WY   STORM CHASER

            TENNIS BALL HAIL REPORTED TO FALL FOR A FEW MINUTES.

&&

JG
Local storm report, Jun 12, 5:05 PM MDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
505 PM MDT SUN JUN 12 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             5 NW WHEATLAND          42.10N 105.03W
06/12/2016  E1.75 INCH       PLATTE             WY   STORM CHASER

            REPORT RECEIVED VIA FACEBOOK.

&&

GCLAYCOM

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 5:38 PM MDTFlash Flood WarningCYSScotts Bluff, Sioux3 hr
Jun 11, 7:26 PM MDTSpecial Weather StatementCYSNiobrara64 min
Jun 12, 1:08 PM MDTSpecial Weather StatementCYSLaramie52 min
Jun 12, 1:38 PM MDTSevere Thunderstorm WarningCYSLaramie52 min
Jun 12, 1:45 PM MDTSevere Thunderstorm WarningCYSGoshen, Laramie, Platte45 min
Jun 12, 2:17 PM MDTSevere Thunderstorm WarningCYSPlatte43 min
Jun 12, 2:34 PM MDTSpecial Weather StatementCYSLaramie41 min
Jun 12, 2:51 PM MDTSevere Thunderstorm WarningCYSAlbany, Platte24 min
Jun 12, 3:11 PM MDTSevere Thunderstorm WarningCYSAlbany, Converse, Platte49 min
Jun 12, 3:19 PM MDTTornado WarningCYSAlbany, Converse, Platte26 min
Jun 12, 3:44 PM MDTSevere Thunderstorm WarningCYSCarbon46 min
Jun 12, 3:46 PM MDTSevere Thunderstorm WarningCYSPlatte13 min
Jun 12, 4:53 PM MDTSevere Thunderstorm WarningCYSConverse, Niobrara21 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2016Severe Thunderstorm Warnings in Wyoming, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.